Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 5, NWS Topeka, KS

October 10, 2014Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this frost advisory at Oct 10, 2014, 3:08 PM CDT for Cloud County, Republic County, Washington County, Kansas. It took effect at Oct 11, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2014, 3:08 PM CDT (20:08 UTC)
In effect from
Oct 11, 2014, 4:00 AM CDT
Expired
Oct 11, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WWUS73 KTOP 102008
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT FRI OCT 10 2014

...WIDESPREAD FROST MAY DEVELOP LATE TONIGHT...

.A BROAD RIDGE OF HIGH PRESSURE WILL CAUSE SKIES TO CLEAR LATE
TONIGHT ACROSS NORTH CENTRAL KS. NORTHEAST WINDS WILL BECOME
CALM. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP INTO THE MID 30S, AND CAUSE AREAS OF FROST TO
DEVELOP BY SUNRISE.

KSZ008-009-020-110915-
/O.NEW.KTOP.FR.Y.0005.141011T0900Z-141011T1300Z/
REPUBLIC-WASHINGTON-CLOUD-
INCLUDING THE CITY OF...CONCORDIA
308 PM CDT FRI OCT 10 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SATURDAY. 


* TIMING...AREAS OF FROST WILL DEVELOP BY 400 AM AND PERSIST
  THROUGH 800 AM.

* TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 33 TO 36 DEGREES.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
460 
WWUS73 KTOP 110809
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
309 AM CDT SAT OCT 11 2014

KSZ008-009-020-111300-
/O.CON.KTOP.FR.Y.0005.141011T0900Z-141011T1300Z/
REPUBLIC-WASHINGTON-CLOUD-
INCLUDING THE CITY OF...CONCORDIA
309 AM CDT SAT OCT 11 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TIMING...FROST IS LIKELY THROUGH 800 AM.

* TEMPERATURE...LOWS WILL RANGE FROM 33 TO 36 DEGREES.

* IMPACTS...FROST MAY DAMAGE TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

WOLTERS
503 
WWUS73 KTOP 111254
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
754 AM CDT SAT OCT 11 2014

KSZ008-009-020-111400-
/O.EXP.KTOP.FR.Y.0005.000000T0000Z-141011T1300Z/
REPUBLIC-WASHINGTON-CLOUD-
INCLUDING THE CITY OF...CONCORDIA
754 AM CDT SAT OCT 11 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:57 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 10, 12:57 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT Fri Oct 10 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT FRI OCT 10 2014

Upper shortwave trough axis this morning was centered over
northern New Mexico. An embedded shortwave trough and residual
moisture associated with this system has contributed to scattered
showers and thunderstorms earlier this evening. Another round of
light to moderate showers continues to build east over central and
western Kansas at this hour as dynamic lift increases over western
KS. Ongoing heaviest convection is progged to remain near the warm
front across western OK towards the KS and OK border through
today.

Across northeast KS this morning, short term guidance follows radar
trends in spreading light to moderate showers into the region within
the next few hours. Based on the track of the upper trough, highest
probabilities for heavier rain showers through late afternoon
reside near the Interstate 70 corridor and points southward. Rainfall
amounts today for this area range from a tenth to just over an inch.
Locally higher amounts are possible. Latest RAP analysis shows very
weak mid level instability across these locations where isolated
embedded thunder is possible. Further north over north central KS,
less than a tenth of an inch is expected as dry air associated with
a surface high over South Dakota gradually invades south. This dry and
stable air will dissipate showers from north to south through the
afternoon effectively coming to an end this evening.

Overcast cloud cover lingers during the afternoon with clearing
occurring over north central areas by early evening. Highs reflect
where heavier showers and denser stratus are expected with readings
in the lower 50s. Scattered to broken cloud cover over east central
KS this evening will hold lows into the 40s. Light winds and clear
skies for north central areas could drop lows to the mid and upper
30s. Patchy frost may be possible in low lying areas where cooler
temps exist.

.LONG TERM...(Saturday through Thursday)
Issued at 304 AM CDT FRI OCT 10 2014

For Saturday, models are in reasonable agreement that the mid level
energy will shear out and move east while dry air builds in from the
north. With this in mind, have removed the small POPs across east
central and far eastern KS. Am not all that excited about precip
chances for Saturday night either as models so the better synoptic
forcing remaining west. However there are signs of some low level
moisture return with the low level jet Saturday night. At this point
models forecast soundings do not indicate much if any vertical
motion with the low level jet focused mainly across MO. And there
really isn't any elevated instability to speak of. Therefore
continued with a dry forecast, but may need to watch later model
runs for maybe some light precip if the low level jet ends up a
little further west. Clouds are most likely to hang in across east
central KS during the day Saturday while northern KS sees mostly
sunny skies. Think this cloud cover over east central KS may keep
afternoon highs in the mid 50s while sunshine helps warm temps to
around 60 elsewhere. Lows Saturday night should be a little warmer
with increasing cloud cover and a southerly wind.

Precip continues to look likely by Sunday afternoon through Monday
morning. Again there is good agreement among the various model
solutions for an amplifying mid level trough to move across the
plains with cyclogenesis developing over OK. Increasing moisture
ahead of this wave along with increasing PVA and lift from a frontal
boundary should lead to another round of showers and thunderstorms.
While there is not a great deal of instability with this system,
model forecast soundings do show mid level lapse rates steepening
Sunday afternoon and Sunday night. Because of this will include a
mention of thunder. Model timing suggests precip will be most likely
Sunday night as the front moves through. With models in good
agreement, have trended POPs across east central KS up to 80
percent. Precip chances should gradually diminish through the day
Monday from west to east as the system progresses east. Highs Sunday
should be a little warmer due to low level warm air advection.
However did not go quite as warm as the warm air advection or MOS
guidance would suggest thinking increasing clouds could inhibit the
warming trend. Also Mondays highs are forecast to be in the lower
and mid 60s. However if the precip and clouds clear out sooner in
the day, there does not appear to be much cold air with this system
and temps could be 5 degrees or so warmer.

Have kept a dry dry forecast for Monday night through Thursday with
a warming trend in temps. There seems to be considerably more
uncertainty in the synoptic patter for next week and run to run
inconsistencies from the ECMWF do not help much. At this point, any
cutoff mid level low is expected to remain east of the forecast
area. If there is no cutoff, then the stronger shortwave depicted in
the GFS looks to stay just to the north of the forecast area on
Thursday. Therefore it appears dry weather is a more likely outcome
and with no intrusions of cold air, temps should warm back into the
70s by Wednesday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1255 PM CDT FRI OCT 10 2014

Expect VFR conditions with periods of rain showers through the
afternoon hours. Late tonight the cloud cover will begin to clear.
Saturday afternoon, a few CU may form during the afternoon hours
with bases above 3,000 feet.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...Wolters
AVIATION...Gargan
Hazardous weather outlook, Oct 10, 7:33 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
733 AM CDT FRI OCT 10 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-111245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
733 AM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.